Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 40, NWS Lake Charles, LA

September 21, 2018Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 21, 2018, 5:14 PM CDT for Orange County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2018, 5:14 PM CDT (22:14 UTC)
Expired
Sep 21, 2018, 7:58 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Orange County, TX

The radar

The Lake Charles radar (KLCH), 77 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2305 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WGUS54 KLCH 212214
FFWLCH
TXC361-220115-
/O.NEW.KLCH.FF.W.0040.180921T2214Z-180922T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
514 PM CDT FRI SEP 21 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Orange County in southeastern Texas...

* Until 815 PM CDT.

* At 513 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. 2 to 5 inches of rain have fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Vidor, Rose City and Pine Forest. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3024 9409 3024 9392 3005 9395 3006 9403
      3007 9403 3006 9404

$$

Tingler
1 follow-up statement
616 
WGUS74 KLCH 220058
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
758 PM CDT FRI SEP 21 2018

TXC361-220108-
/O.CAN.KLCH.FF.W.0040.000000T0000Z-180922T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange TX-
758 PM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN ORANGE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3024 9409 3024 9392 3005 9395 3006 9403
      3007 9403 3006 9404

$$

Tingler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 4:13 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 21, 4:13 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
413 PM CDT Fri Sep 21 2018

.DISCUSSION...
Scattered showers and thunderstorms continue to stream NWD across
the area late this afternoon, with an area of stratiform rains
also in the mix across parts of E TX. Latest guidance indicates
this activity will continue through the afternoon into at least
early evening, with a decrease in coverage expected after dark.
This lull is likely to be short lived, however, as there is a
strong signal for renewed development over coastal SE TX/SW LA and
the adjacent Gulf waters during the overnight hours into early
SAT morning. With the abundant MSTR in place, additional
development farther inland across the remainder of the area will
occur through the morning and into the afternoon. Increase in
cloud cover/PCPN will assist in holding high temperatures down
into the mid/upper 80s.

A relatively wet pattern is expected to hang around for a while.
The upper trof and associated SFC low over North Central TX are
expected to slowly drift a bit TWD the SE tomorrow, then just
gradually fill through the rest of the weekend into early next
week. By mid week, an upper trof digging into the Central CONUS
will aid in sending a frontal boundary in our direction, but it
looks to stall just to our north, leaving us in the soupy pre-
frontal airmass.

&&

.MARINE...
High pressure extending into the northwest Gulf will maintain a
light to occasionally moderate south to southeast flow into the
coming week. Scattered to numerous showers and thunderstorms are
expected through the weekend courtesy of a slow moving upper trof
over Central Texas and abundant tropical moisture.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  72  89  72  87 /  30  70  40  60
LCH  75  87  74  87 /  50  80  40  60
LFT  74  90  74  89 /  20  60  30  60
BPT  76  85  75  86 /  70  90  50  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.

&&
Hazardous weather outlook, Sep 21, 4:10 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
410 PM CDT Fri Sep 21 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
222115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
410 PM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue this afternoon and into early
evening. Brief heavy downpours and occasional cloud to ground lightning
will be the main hazards with the storms. A relative lull in
activity may occur from late evening into the overnight, but
redevelopment is expected over coastal Southwest Louisiana and
Southeast Texas during the overnight into early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Elevated rain chances will linger through the weekend and on into
the early part of next week. The showers and thunderstorms will
occur mainly between the late morning and early evening hours.
Locally heavy downpours and occasional cloud to ground lightning
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-222115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
410 PM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms can be expected. Occasional
to frequent cloud to water lightning, along with locally higher
winds and seas will occur near the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms will be possible through the
weekend and on into early next week. Occasional to frequent cloud
to water lightning, along with locally higher winds and seas will
occur near the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

In the hours before

Special weather statement, Sep 21, 1:16 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
116 PM CDT FRI SEP 21 2018

LAZ041-211845-
Calcasieu-
116 PM CDT FRI SEP 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALCASIEU PARISH...

At 116 PM CDT, a strong thunderstorm was located near Lake Charles,
moving northwest at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Lake Charles, Westlake, Iowa, Moss Bluff, Lebleu Settlement and
Holmwood.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3009 9314 3013 9322 3021 9329 3031 9328
      3035 9318 3034 9308 3027 9303 3026 9303
      3026 9302 3019 9300 3016 9299 3011 9300
      3008 9306
TIME...MOT...LOC 1816Z 144DEG 18KT 3021 9313

TWH
Special weather statement, Sep 21, 1:37 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
137 PM CDT FRI SEP 21 2018

LAZ027-030-211900-
Beauregard-Vernon-
137 PM CDT FRI SEP 21 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEAUREGARD AND
SOUTH CENTRAL VERNON PARISHES...

At 136 PM CDT, a strong thunderstorm was located near Sugartown,
moving north at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Deridder and Cravens.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3080 9304 3078 9309 3078 9316 3082 9323
      3095 9326 3102 9322 3104 9315 3104 9306
      3100 9301 3093 9299
TIME...MOT...LOC 1836Z 181DEG 20KT 3087 9313

TWH
Special weather statement, Sep 21, 3:40 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
340 PM CDT FRI SEP 21 2018

LAZ028-212115-
Rapides-
340 PM CDT FRI SEP 21 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RAPIDES PARISH...

At 340 PM CDT, a strong thunderstorm was located near Gardner, or
near Boyce, moving north at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Boyce, Lena, Gardner and Otis.

LAT...LON 3149 9270 3150 9268 3147 9269 3147 9271
      3145 9270 3145 9268 3143 9269 3142 9268
      3140 9269 3140 9267 3139 9265 3140 9257
      3126 9264 3121 9272 3122 9280 3126 9283
      3134 9284 3146 9281 3152 9272
TIME...MOT...LOC 2040Z 193DEG 23KT 3133 9271

TWH
Local storm report, Sep 21, 4:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
459 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     FLASH FLOOD      VIDOR                   30.13N 94.00W
09/21/2018                   ORANGE             TX   BROADCAST MEDIA

            TELEVISION MEDIA REPORTS STREET FLOODING ACROSS NORTHERN
            SECTIONS OF VIDOR.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:56 PM CDTAreal Flood AdvisoryLCHJasper, Orange2 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.